The Diabetes Forum Support Community For Diabetics Online banner
1 - 2 of 2 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
Has anyone here been experiencing muscle cramps within half an hour of insulin injections? I take Humulin U-500 insulin and over the past few months I've been getting severe muscle cramps in my feet, legs, and hands within 20 minutes of an insulin injection. If I skip an injection, there are no cramps. I'd like to hear from others who have this problem.
 

·
Super Moderator
Joined
·
10,431 Posts
Hi moundtown, welcome to the forum. I'm guessing you are type 2, you don't mention taking a bolus insulin in addition to the Humulin. Maybe you can offer a little more information.

I don't use insulin so obviously can't share experiences. I did do a google search and found where it says to contact your doctor if you are having muscle pains or cramps in some of the literature. I'd recommend discussing this with your doctor if you haven't already.

There was also this article published in 2017 about a case of insulin induced muscle cramps. Sounded like not very common, but does happen. Potassium levels dropped after injecting. In this case, and others they discovered while researching it, found that it was fast acting insulin that was reported doing it and not the long acting insulin, as in your case. Maybe the action of Humulin 500 is more akin of a bolus insulin due to its concentration.

Although they believed that the potassium drop was the cause of the cramps, they were hesitant to prescribe supplementation because of the risks associated with doing so in this case. Another good reason to discuss with your doctor.
 
  • Like
Reactions: itissteve
1 - 2 of 2 Posts
Top